On the norm convergence of non-conventional ergodic averages

Tim Austin

Research output: Contribution to journalArticlepeer-review


We offer a proof of the following non-conventional ergodic theorem: If Ti:rr(X,μ,μ) for i=1,2,⋯,d are commuting probability-preserving r-actions, (IN)N1 is a Flner sequence of subsets of ℤr, (IN)N≥1 is a base-point sequence in ℤr and f1,f2,⋯,fd∈L∞(μ) then the non-conventional ergodic averages 1/|IN| ∑n∈IN+aN ∏i=1 converge to some limit in L2(μ) that does not depend on the choice of (aN)N≥1 or (IN)N≥1. The leading case of this result, with r=1 and the standard sequence of averaging sets, was first proved by Tao, following earlier analyses of various more special cases and related results by Conze and Lesigne, Furstenberg and Weiss, Zhang, Host and Kra, Frantzikinakis and Kra and Ziegler. While Taos proof rests on a conversion to a finitary problem, we invoke only techniques from classical ergodic theory, so giving a new proof of his result.

Original languageEnglish (US)
Pages (from-to)321-338
Number of pages18
JournalErgodic Theory and Dynamical Systems
Issue number2
StatePublished - Apr 2010

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'On the norm convergence of non-conventional ergodic averages'. Together they form a unique fingerprint.

Cite this